×

zbMATH — the first resource for mathematics

Generalized derivatives for solutions of parametric ordinary differential equations with non-differentiable right-hand sides. (English) Zbl 1304.49035
Summary: Sensitivity analysis provides useful information for equation-solving, optimization, and post-optimality analysis. However, obtaining useful sensitivity information for systems with nonsmooth dynamic systems embedded is a challenging task. In this article, for any locally Lipschitz continuous mapping between finite-dimensional Euclidean spaces, Nesterov’s lexicographic derivatives are shown to be elements of the plenary hull of the (Clarke) generalized Jacobian whenever they exist. It is argued that in applications, and in several established results in nonsmooth analysis, elements of the plenary hull of the generalized Jacobian of a locally Lipschitz continuous function are no less useful than elements of the generalized Jacobian itself. Directional derivatives and lexicographic derivatives of solutions of systems of parametric Ordinary Differential Equations (ODEs) are expressed as the unique solutions of the corresponding ODE systems under Carathéodory-style assumptions. Hence, the scope of numerical methods for nonsmooth equation-solving and local optimization is extended to systems with nonsmooth parametric ODEs embedded.

MSC:
49J52 Nonsmooth analysis
34A12 Initial value problems, existence, uniqueness, continuous dependence and continuation of solutions to ordinary differential equations
90C31 Sensitivity, stability, parametric optimization
Software:
PNEW
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Clarke, F.H.: Optimization and Nonsmooth Analysis. SIAM, Philadelphia (1990) · Zbl 0696.49002
[2] Qi, L; Sun, J, A nonsmooth version of newton’s method, Math. Program., 58, 353-367, (1993) · Zbl 0780.90090
[3] Kojima, M; Shindo, S, Extension of Newton and quasi-Newton methods to systems of \(PC^1\) equations, J. Oper. Res. Soc. Jpn, 29, 352-375, (1986) · Zbl 0611.65032
[4] Kiwiel, K.C.: Methods of Descent for Nondifferentiable Optimization. Lecture Notes in Mathematics. Springer, Berlin (1985) · Zbl 0561.90059
[5] Lemaréchal, C; Strodiot, JJ; Bihain, A; Mangasarian, OL (ed.); Meyer, RR (ed.); Robinson, SM (ed.), On a bundle algorithm for nonsmooth optimization, (1981), New York · Zbl 0533.49023
[6] Luksǎn, L; Vlček, J, A bundle-Newton method for nonsmooth unconstrained minimization, Math. Program., 83, 373-391, (1998) · Zbl 0920.90132
[7] Khan, KA; Barton, PI, Evaluating an element of the Clarke generalized Jacobian of a composite piecewise differentiable function, ACM Trans. Math. Softw., 39, 23-28, (2013) · Zbl 1295.65076
[8] Griewank, A, On stable piecewise linearization and generalized algorithmic differentiation, Optim. Method Softw., 28, 1139-1178, (2013) · Zbl 1278.65021
[9] Hartman, P.: Ordinary Differential Equations, 2nd edn. SIAM, Philadelphia (2002) · Zbl 1009.34001
[10] Galán, S; Feehery, WF; Barton, PI, Parametric sensitivity functions for hybrid discrete/continuous systems, Appl. Numer. Math., 31, 17-47, (1999) · Zbl 0937.65137
[11] Scott, JK; Barton, PI, Improved relaxations for the parametric solutions of ODEs using differential inequalities, J. Glob. Optim., 57, 143-176, (2013) · Zbl 1273.49034
[12] Yunt, M., Khan, K.A., Barton, P.I.: Parametric sensitivity analysis of dynamic systems using nonsmooth analysis: I. Theory (submitted) (2013)
[13] Pang, JS; Stewart, DE, Solution dependence on initial conditions in differential variational inequalities, Math. Program. B, 116, 429-460, (2009) · Zbl 1194.49033
[14] Facchinei, F., Pang, J.S.: Finite-Dimensional Variational Inequalities and Complementarity Problems. Springer, New York (2003) · Zbl 1062.90002
[15] Yunt, M.: Nonsmooth dynamic optimization of systems with varying structure. Ph.D. Thesis, Massachusetts Institute of Technology (2011) · Zbl 1283.49039
[16] Sweetser, T, A minimal set-valued strong derivative for vector-valued Lipschitz functions, J. Optim. Theory Appl., 23, 549-562, (1977) · Zbl 0345.26005
[17] Xu, H, Set-valued approximations and newton’s methods, Math. Program., 84, 401-420, (1999) · Zbl 0951.65058
[18] Hiriart-Urruty, JB, Characterizations of the plenary hull of the generalized Jacobian matrix, Math. Program. Stud., 17, 1-12, (1982) · Zbl 0532.26007
[19] Nesterov, Y, Lexicographic differentiation of nonsmooth functions, Math. Program. B, 104, 669-700, (2005) · Zbl 1082.49023
[20] Scholtes, S.: Introduction to Piecewise Differentiable Equations (SpringerBriefs in Optimization). Springer, New York (2012) · Zbl 1453.49002
[21] Khan, K.A., Barton, P.I.: On a vector forward AD mode for generalized Jacobian element evaluation (in preparation) (2013)
[22] Imbert, C, Support functions of the Clarke generalized Jacobian and of its plenary hull, Nonlinear Anal. Theor., 49, 1111-1125, (2002) · Zbl 1009.49017
[23] Filippov, A.F.: Differential Equations with Discontinuous Righthand Sides. Kluwer, Dordrecht (1988)
[24] Willett, D; Wong, JSW, On the discrete analogues of some generalizations of gronwall’s inequality, Monatsh. Math., 69, 362-367, (1965) · Zbl 0145.06003
[25] Coddington, E.A., Levinson, N.: Theory of Ordinary Differential Equations. McGraw Hill, New York (1955) · Zbl 0064.33002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.